Adverse events associated with stent

The Food and Drug Administration (FDA) has received more than 290 reports of thrombosis associated with a drug-coated stent approved in April for angioplasty. The clotting is occurring one to 30 days after implanting the Cypher Coronary Stent, manufactured by Warren, NJ-based Cordis Corp. In more than 60 of the reports, the patient died, according to the FDA. The cause of the adverse events has not been determined.

Also, the FDA has received more than 50 reports, including some deaths, of possible hypersensitivity reactions to the stent. The symptoms include pain, rash, respiratory alterations, hives, itching, fever, and blood pressure changes. The FDA is encouraging clinicians to follow the instructions for use of the stent and urging them to be vigilant for any patient symptom that may be attributed to hypersensitivity. Clinicians who have experienced an adverse event related to the stent are encouraged to report the incident to the FDA.

Reports may be made one of four ways: on-line at www.accessdata.fda.gov/scripts/medwatch/; by telephone at (800) FDA-1088; by fax at (800) FDA-0178; or by mail to MedWatch, FDA, HF-2, 5600 Fishers Lane, Rockville, MD 20857. For more information, go to the web site: www.fda.gov/bbs/topics/ANSWERS/2003/ANS01257.html.